Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 264, NWS Shreveport, LA

June 28, 2011McCurtain County, Oklahoma; Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 28, 2011, 4:24 PM CDT for McCurtain County, Oklahoma; Sevier County, Arkansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2011, 4:24 PM CDT (21:24 UTC)
Expired
Jun 28, 2011, 5:15 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Sevier County, AR, McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 132 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:45 PM CDTHAIL 1Hochatown, OKQUARTER SIZE HAIL FELL IN THE HOCHATOWN COMMUNITY.
Jun 28, 5:00 PM CDTTSTM WND DMGBroken Bow, OKSEVERAL TREES DOWN IN BROKEN BOW.
Jun 28, 5:00 PM CDTHAIL 11 W Broken Bow, OKQUARTER SIZE HAIL FELL JUST WEST OF BROKEN BOW.
Jun 28, 5:06 PM CDTTSTM WND DMGHolly Creek, OKPOWER LINES DOWNED IN THE HOLLY CREEK COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 11:51 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS54 KSHV 282124
SVRSHV
ARC133-OKC089-282215-
/O.NEW.KSHV.SV.W.0264.110628T2124Z-110628T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
424 PM CDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...
  WESTERN SEVIER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...HORATIO...DE QUEEN...

* UNTIL 515 PM CDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  SEVERAL SEVERE THUNDERSTORMS ACROSS THE NORTHERN HALF OF MCCURTAIN 
  COUNTY OKLAHOMA. THESE STORMS WERE LOCATED FROM NEAR PICKENS AND
  SOUTH OF SHERWOOD TO THE SOUTHERN END OF THE BROKEN BOW RESERVOIR. 
  THESE STORMS WERE MOVING SOUTHEAST NEAR 20 MPH AND HAVE A HISTORY
  OF PRODUCING HAIL TO NEAR GOLFBALL SIZE. HAIL TO THE SIZE OF TENNIS
  BALLS AND DAMAGING DOWNBURST WINDS TO NEAR 80 MPH WILL BE POSSIBLE
  WITH THESE STORMS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GILLHAM...DEQUEEN...BROKEN BOW AND GLOVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3451 9476 3435 9446 3419 9445 3420 9429
      3383 9429 3388 9434 3388 9438 3394 9439
      3394 9442 3393 9442 3394 9447 3389 9448
      3407 9516 3424 9516 3425 9506 3451 9504
TIME...MOT...LOC 2121Z 330DEG 20KT 3416 9460

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:19 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 28, 3:19 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
319 PM CDT TUE JUN 28 2011

.DISCUSSION...
OUTFLOW BOUNDARY FROM NEAR IDABEL OKLAHOMA TO NEAR CLARKS
LOUISIANA AT 3 PM CDT...CONTINUES TO MOVE SOUTHWEST AT ABOUT 20 MPH.
TEMPERATURES WILL DROP RAPIDLY INTO THE 80S AS THE BOUNDARY PASSES
BY. IT MAY BE STRONG ENOUGHT TO TRAVERSE THE ENTIRE CWA BY
EVENNING. STRONG TO SEVERE THUNDERSTORM ARE POSSIBLE NEAR THE
BOUNDARY AS IT MOVES SOUTHWEST...THUS WILL CONTINUE THE SEVERE
THUNDERSTORM WATCH AT THIS TIME. THE MAIN THREAT IS GUSTY WINDS
AND LARGE HAIL WITH THE THUNDERSTORMS...BUT SEVERE WEATHER SHOULD
BE VERY ISOLATED.

WILL CONTINUE WITH LOW POPS FOR TONIGHT OVER THE ENTIRE AREA DUE
TO THIS STRONG BOUNDARY...AND FOR THE NORTH PART OF THE CWA FOR
WEDNESDAY. AFTER WEDNESDAY IT LOOKS LIKE THE UPPER RIDGE WILL TAKE
OVER LIMITING CONVECTION THROUGH ABOUT SUNDAY. INTERESTINGLY...BY
SUNDAY OR SO...THE RIDGE LOOKS TO BE FAR ENOUGH NORTH TO ALLOW FOR
EASTERLY WAVES TO POSSIBLY EFFECT THE SOUTH PART OF THE
CWA...INCLUDING EAST TEXAS AND CENTRAL LOUISIANA. SO WILL HAVE
MORE LOW POPS IN THE FORECAST FOR SUNDAY THROUGH TUESDAY.

HEAT INDEX READINGS SHOULD CONTINUE TO NEAR THE 105 THRESHOLD FOR
A HEAT ADVISORY...BUT WILL NOT ISSUE A HEAT ADVISORY AT THIS
TIME...SINCE THIS IS STILL IN QUESTION.

&&

.AVIATION...
SOUTHWEST MOVING OUTFLOW BOUNDARY WILL CONTINUE TO SWEEP ACROSS THE
CWA. WINDS WILL SHIFT TO THE NW AND MAY GUST TO NEAR 20 KTS. LIGHT
SRLY WINDS SHOULD RETURN BEFORE 29/06Z. SCATTERED TSTMS HAVE TRIED
TO DEVELOP ALONG THE OUTFLOW BUT HAVE HAD A DIFFICULT TIME
MAINTAINING THEMSELVES. THIS TREND WILL LIKELY CONTINUE UNTIL SUNSET
WHEN THE ATMOSPHERE BEGINS TO STABILIZE. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD. THE LONE
EXCEPTION BEING KLFK WHERE SOME MVFR CIGS WILL BE POSSIBLE BETWEEN
29/11Z-29/15Z.
/09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  99  76  99  75 /  20  10  10  10  10
MLU  76  98  76  99  73 /  30  20  10  10  10
DEQ  73  97  74  98  74 /  20  20  10  10  10
TXK  75  98  75  98  75 /  20  20  10  10  10
ELD  74  96  74  99  73 /  30  20  10  10  10
TYR  76  99  76  99  76 /  20  10  10  10  10
GGG  76  99  76  99  76 /  20  10  10  10  10
LFK  75  99  75  98  74 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03/09
Hazardous weather outlook, Jun 28, 12:15 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT TUE JUN 28 2011

ARZ060-061-071>073-291100-
COLUMBIA-HEMPSTEAD-LAFAYETTE-NEVADA-UNION AR-
1215 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN OUTFLOW BOUNDARY WILL MOVE THROUGH SOUTH ARKANSAS THIS
AFTERNOON...AND IT MAY TRIGGER SCATTERED THUNDERSTORMS...SOME OF
WHICH MAY BECOME SEVERE. THE BOUNDARY WILL MOVE INTO THE AREA
DURING THE TIME OF MAXIMUM HEATING...WHICH WILL ENHANCE THE
INSTABILITY. GUSTY WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER
CONCERNS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HOT TEMPERATURES AND MOISTURE WILL CONTINUE TO PRODUCE VERY WARM
HEAT INDEX READINGS THROUGH THE END OF THE WORK WEEK...WITH THE
HEAT INDEX TEMPERATURE NEAR 105 EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ARZ050-051-059-070-LAZ001>006-010>014-018>022-OKZ077-TXZ096-097-
108>112-124>126-138-291100-
BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CLAIBORNE-DE SOTO-
FRANKLIN-GRANT-HARRISON-HOWARD-JACKSON-LA SALLE-LINCOLN-LITTLE RIVER-
MARION-MCCURTAIN-MILLER-MORRIS-NATCHITOCHES-OUACHITA-RED RIVER LA-
RED RIVER TX-SEVIER-TITUS-UNION LA-UPSHUR-WEBSTER-WINN-WOOD-
1215 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN OUTFLOW BOUNDARY WILL MOVE THROUGH SOUTH ARKANSAS AND INTO NORTH
LOUISIANA...AND EXTREME NORTHEAST TEXAS THIS AFTERNOON...AND IT MAY
TRIGGER SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.
THE BOUNDARY WILL MOVE INTO THE AREA DURING THE TIME OF MAXIMUM
HEATING...WHICH WILL ENHANCE THE INSTABILITY. GUSTY WINDS AND LARGE
HAIL ARE THE MAIN SEVERE WEATHER CONCERNS THIS AFTERNOON.

TEMPERATURES THIS AFTERNOON WILL RANGE FROM 96 TO 100 DEGREES
ACROSS THE AREA...WITH AFTERNOON HEAT INDEX VALUES RANGING FROM
102 TO 106 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HOT TEMPERATURES AND MOISTURE WILL CONTINUE TO PRODUCE NEAR
EXTREME HEAT CONDITIONS THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LAZ017-TXZ136-137-149>153-165>167-291100-
ANGELINA-CHEROKEE-GREGG-NACOGDOCHES-PANOLA-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-SMITH-
1215 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

TEMPERATURES THIS AFTERNOON WILL RANGE FROM 96 TO 100 DEGREES
ACROSS THE AREA...WITH AFTERNOON HEAT INDEX VALUES RANGING FROM
102 TO 106 DEGREES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HOT TEMPERATURES AND MOISTURE WILL CONTINUE TO PRODUCE NEAR
EXTREME HEAT CONDITIONS THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

03

In the hours before

Special weather statement, Jun 28, 1:32 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
132 PM CDT TUE JUN 28 2011

LAZ014-281930-
OUACHITA-
132 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     STERLINGTON AND SWARTZ...

AT 131 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST TO THE SOUTH OF STERLINGTON OR
NEAR FAIRBANKS...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Jun 28, 2:02 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
202 PM CDT TUE JUN 28 2011

LAZ014-021-281930-
CALDWELL-OUACHITA-
202 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA AND CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     MONROE AND RICHWOOD...

AT 201 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR RICHWOOD...OR NEAR THE
SOUTHERN PORTION OF MONROE...MOVING SOUTHEAST NEAR 10 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Jun 28, 3:08 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
308 PM CDT TUE JUN 28 2011

ARZ050-OKZ077-282115-
MCCURTAIN-SEVIER-
308 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES WEST OF WICKES...OR 19 MILES
NORTHWEST OF DE QUEEN. A SLOW SOUTHEAST MOVEMENT WAS
INDICATED.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

13
Local storm report, Jun 28, 4:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
409 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 ESE BATTIEST          34.39N 94.91W
06/28/2011  E1.75 INCH       MCCURTAIN          OK   CO-OP OBSERVER

            GOLF BALL SIZE HAIL JUST EAST OF BATTIEST.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:37 PM CDTSevere Thunderstorm WarningSHVMcCurtain53 min
Jun 28, 4:45 PM CDTTornado WarningSHVMcCurtain45 min
Jun 28, 5:14 PM CDTSevere Thunderstorm WarningSHVMcCurtain61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.